Alert archive / West Virginia / Snow Advisories in 2008

Snow Advisory 2, NWS Charleston, WV

January 15, 2008Barbour County, Upshur County, West Virginia

NWS Charleston, WV issued this snow advisory at Jan 15, 2008, 2:45 AM EST for Barbour County, Upshur County, West Virginia. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2008, 2:45 AM EST (07:45 UTC)
Expired
Jan 15, 2008, 9:00 PM EST
In force
18 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRLX 150745
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EST TUE JAN 15 2008

WVZ037>040-046-047-151545-
/O.NEW.KRLX.SN.Y.0002.080115T0745Z-080116T0200Z/
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
245 AM EST TUE JAN 15 2008

...SNOW ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM THIS EVENING.

SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE TODAY.
TEMPERATURES WILL REMAIN BELOW FREEZING. THE DRY AND FLUFFY NATURE
OF THE SNOW COULD EASILY ACCUMULATE AN INCH OR TWO DURING THE
PREDAWN HOURS...THEN 1 TO 4 INCHES DURING THE DAYLIGHT AND EARLY
EVENING HOURS TODAY.

THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE
ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW
YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH
ELEVATIONS.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH...UPSHUR...
WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES.

$$

KTB
3 follow-up statements
000 
WWUS41 KRLX 151521
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 AM EST TUE JAN 15 2008

WVZ037>040-046-047-152330-
/O.CON.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
1021 AM EST TUE JAN 15 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE TODAY.
TEMPERATURES WILL REMAIN BELOW FREEZING. THE DRY AND FLUFFY
NATURE OF THE SNOW COULD EASILY ACCUMULATE 1 TO 4 INCHES DURING
THE DAYLIGHT AND EARLY EVENING HOURS TODAY.

THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE
ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW
YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH
ELEVATIONS.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH...
UPSHUR... WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES.

$$
000 
WWUS41 KRLX 151922
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EST TUE JAN 15 2008

WVZ037>040-046-047-160200-
/O.CON.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
222 PM EST TUE JAN 15 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN
BELOW FREEZING. THE DRY AND FLUFFY NATURE OF THE SNOW COULD YIELD
A TOTAL OF 2 TO 4 INCHES BY THE END OF THE EVENT.

THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE
ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW
YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH
ELEVATIONS.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH...
UPSHUR... WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES.

$$
000 
WWUS41 KRLX 160153
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EST TUE JAN 15 2008

WVZ037>040-046-047-160300-
/O.EXP.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
853 PM EST TUE JAN 15 2008

...SNOW ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING...

THE SNOW ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING. 

SNOW SHOWERS WILL CONTINUE TO DIMINISH TO SCATTERED FLURRIES LATE
THIS EVENING. LITTLE TO NO ADDITIONAL ACCUMULATION IS EXPECTED
OVERNIGHT. THE SNOW ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this snow advisory went out at Jan 14, 10:44 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 14, 10:44 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1044 PM EST MON JAN 14 2008

.SYNOPSIS...
A DISTURBANCE CROSSES TUESDAY...WITH SNOW SHOWERS. HIGH PRESSURE
BUILDS TUESDAY NIGHT AND WEDNESDAY. A SYSTEM WILL BRING RAIN OR SNOW
THURSDAY...FOLLOWED BY AN ARCTIC AIR MASS THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
FORECAST UPDATED TO BRING IN HIGHER POPS...AND AT FASTER PACE FROM
INCOMING WAVE/VORT LOBE EARLY MORNING...DESPITE BRIEF LULL LATE THIS
EVENING. WAVE AS OF 10 PM IS GETTING INTO INDIANA...WITH AREAS OF
LIGHT SNOW ALREADY BREAKING WELL OUT AHEAD OF IT ACROSS OHIO. DEW
POINT DEPRESSIONS HAVE WIDENED TO 5 TO 10 DEGREES IN OUR CWA...AND
THUS AT FIRST THE SNOW WILL BE VERY LIGHT AS IT MOVES IN. BUT AS
VORT LOBE ITSELF ARRIVES JUST BEFORE THE MORNING COMMUTE...SNOW
SHOULD PICK UP A BIT IN INTENSITY. AND UNLIKE EARLIER TODAY...WHEN
MUCH OF IT MELTED AS IT FELL...SNOW SHOULD BE ABLE TO STICK. MOST OF
LOWLANDS WILL RECEIVE LESS THAN AN INCH BUT IT WILL PROBABLY BE
ENOUGH TO MAKE ICY ROADS. THE SNOW WILL BE OF LOW WATER
CONTENT...VERY FLUFFY.

SNOW SHOWERS DIMINISH TO FLURRIES IN LOWLANDS AROUND MIDDAY TUESDAY
AS WAVE EXITS...AND FLOW BECOMES ANTICYCLONIC. HOWEVER...MOUNTAINS
SHOULD CONTINUE SNOW THANKS TO UPSLOPE AND ARRIVAL OF DEEPER
MOISTURE WITH GREAT LAKES CONTRIBUTION. SNOW ADVISORY MAY BE NEEDED
FOR SOME OF OUR UPSLOPE MOUNTAINOUS ZONES TUESDAY INTO TUESDAY
NIGHT...AND WILL BE ISSUED BY NIGHT SHIFT IF DEEMED NECESSARY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE...AT THE SURFACE AND ALOFT...WILL BUILD IN TUESDAY
NIGHT.  THIS WILL RESULT IN THE SNOW ENDING TUESDAY NIGHT WITH
DECREASING CLOUDS LATE TUESDAY NIGHT INTO WEDNESDAY.

CURRENT THINKING IS ANOTHER 2 TO 2.5 INCHES OF SNOW WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS TUESDAY
NIGHT...BEFORE IT ENDS.

WEDNESDAY WILL BE DRY AS HIGH PRESSURE IS IN CONTROL.

ANOTHER SYSTEM WILL APPROACH FROM THE SOUTHWEST WEDNESDAY NIGHT.
GFS IS A LITTLE FASTER WITH THE ONSET OF PRECIPITATION ASSOCIATED
WITH THIS FEATURE.  HAVE GENERALLY TAKEN A COMPROMISE BETWEEN THE
NAM/GFS FOR TIMING PURPOSES.

BECAUSE ALL MODELS SUGGEST MEASURABLE RAIN WILL OCCUR ACROSS OUR
SOUTHERN COUNTIES BY 12 UTC THURSDAY...HAVE BUMPED POPS THERE INTO
THE LIKELY CATEGORY.  AIRMASS WILL BE COLD ENOUGH FOR THE
PRECIPITATION TO BE ALL SNOW...WITH UP TO 1 INCH OF SNOW POSSIBLE
ACROSS OUR FAR SOUTHERN COUNTIES.

GUIDANCE TEMPERATURES ARE REASONABLE AND ARE CLOSE TO PREVIOUS
NUMBERS...SO WERE GENERALLY FOLLOWED.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COMPLEX SYSTEM MOVES ACROSS THURSDAY AND THURSDAY NIGHT. SOUTHERN
STREAM ENERGY IN THIS SYSTEM WILL BRING A MODEST SURFACE LOW UP
ALONG THE EAST COAST DURING THURSDAY...WHILE A NORTHERN STREAM SHORT
WAVE AND ASSOCIATED ARCTIC FRONT APPROACHES FROM THE WEST. THE
PRECIP SHIELD FROM THE COASTAL LOW WILL REACH BACK TO GENERALLY A
CLARKSBURG TO CHARLESTON LINE AND EASTWARD FOR CATEGORICAL POPS
THURSDAY...WHILE LIKELY POPS WILL SUFFICE ELSEWHERE FOR THE NORTHERN
SYSTEM. STRONGLY PREFER THE SLOWER GFS SCENARIO OF THE ARCTIC
FRONT...AND IN BRINGING A WARMER WEDGE NORTHEASTWARD AHEAD OF THE
FRONT THURSDAY WITH A WEAK SOUTHERLY FLOW...EVEN THOUGH THERE IS A
COASTAL LOW MOVING UP THE COAST. STILL...ENOUGH COLD AIR WILL
INITIALLY BE IN PLACE FOR WINTER PRECIP TO START OUT THE MORNING ALL
LOCATIONS...BUT RAPIDLY CHANGE TO RAIN BY LATE MORNING MOST PLACES...
EXCEPT FOR A SMALL PART OF SOUTHEAST OHIO AND THE NORTHERN MOUNTAINS
WHERE CHANGEOVER WILL BE SLOWER. ANY ACCUMULATIONS BEFORE CHANGEOVER
WILL BE MINIMAL. THE MOUNTAINS MAY GET A COUPLE OF INCHES BEFORE
MIXING IN THERE. AS THE ARCTIC FRONT COMES THROUGH THURSDAY
EVENING...ANY PRECIP WILL CHANGE TO SNOW SHOWERS QUICKLY. FROM
FRIDAY ONWARD...MUCH COLDER AIR AND AT LEAST SCATTERED SNOW SHOWERS
WILL BE THE RULE INTO THE WEEKEND. RATHER THAN BEING A TYPICAL MAIN
UPSLOPE EVENT...THIS PATTERN WILL BE CHARACTERIZED BY HARD TO TIME
CLIPPERS AND REINFORCEMENTS OF COLD AIR. IN GENERAL...THE FLOW
REMAINS MORE FROM A WESTERLY DIRECTION...SO THAT SIGNIFICANT SHORT
TERM SNOW ACCUMULATIONS ANYWHERE ARE NOT EXPECTED. TEMPS WILL BE
WELL BELOW NORMAL...WITH THE COLDEST AIR BEING SATURDAY AND SATURDAY
NIGHT. ONLY A SLOW WARMUP THEREAFTER BEFORE THE NEXT ARCTIC FRONT
COMES IN LATER MONDAY.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SNOW SHOWERS WIND DOWN THROUGH 06Z...ONLY TO PICK BACK UP AFTER 09Z
AS ANOTHER UPPER LEVEL DISTURBANCE PASSES. LOW END MVFR CIGS /IFR
CIG KBKW/ AND IFR VIS EXPECTED IN PEAK OF SNOW SHOWER ACTIVITY
TUESDAY MORNING...AND LINGERING INTO AFTERNOON FOR KEKN/KBKW/KCKB.
LOWLAND TERMINALS MAY HANG ONTO MVFR CIGS FOR AWHILE...BUT VIS
SHOULD IMPROVE QUICKLY TUESDAY AFTERNOON AS SNOW SHOWERS END.

AVIATION OUTLOOK /BEYOND 00Z WEDNESDAY/...IFR WEATHER POSSIBLE
THURSDAY AND FRIDAY IN RAIN AND SNOW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...MDP
SHORT TERM...JSH
LONG TERM...JMV
AVIATION...MDP
Hazardous weather outlook, Jan 14, 1:31 PM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EST MON JAN 14 2008

WVZ038-046-047-151830-
WEBSTER-POCAHONTAS-RANDOLPH-
131 PM EST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE CROSSES AFTER MIDNIGHT...THIS COULD
PRODUCE A FEW INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE UPPER AIR SYSTEM MENTIONED IN DAY 1 CONTINUES TO MOVE THROUGH
DURING THE DAY TUESDAY.  TOTAL SNOW ACCUMULATION WILL BE LESS
THAN SNOW ADVISORY CRITERIA / COUNTY WIDE THREE INCHES /...HOWEVER
IF FORECAST AMOUNTS INCREASE THAN A SNOW ADVISORY MAY BE NEEDED.

THE COMBINATION OF ARCTIC AIR AND WIND WILL CREATE WIND CHILLS
VALUES BELOW ZERO SATURDAY.  THIS MAY LEAD TO WIND CHILL ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-151830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-UPSHUR-BARBOUR-
131 PM EST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR SATURDAY...ARCTIC AIR AND WIND MAY COMBINE TO WARRANT SOME WIND
CHILL ADVISORIES....PARTICULARLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Snow Advisories in West Virginia, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.